AUSTIN, Texas - Within 24 hours, Austin-Travis County EMS paramedics responded to 18 overdoses in the Sixth Street entertainment district of downtown Austin.
"This weekend was very much out of character for what we typically see even during our worst days in the pandemic," said Dr. Jason Pickett, chief deputy medical director for the City of Austin. "This is a sign that there is something now in the drug supply that’s very dangerous."
Dr. Pickett said paramedics responding to overdoses were having to use multiple doses of naloxone on Friday which alerted them to the fact that what they were dealing with wasn’t a typical opioid or opiate overdose. They believe the drugs were laced with either Xylazine or fentanyl or both.
"The Xylazine is something we’ve seen in the northeast and we suspect is here based on the fact that it’s taking much higher doses of Naloxone to reverse the effects of the overdose," said Dr. Pickett. "We also see that with fentanyl and fentanyl analogs."
Xylazine is a veterinary medication used in animals as an anesthetic. It started showing up in the drug supply in the early 2000s.
Fentanyl is a synthetic opioid that is 80-100 times stronger than Morphine. Most recently, fentanyl overdoses have become the leading cause of death for adults between the ages of 18 and 40.
Drug makers can cut drugs with Xylazine or fentanyl to provide a strong but cheaper high. That means someone could be purchasing what they think is heroin or even Xanax, but it turns out to be laced.
"We are working very closely with our partners at the DEA…as well as our local and state prosecutors and the U.S. Attorney’s Office to find people that are dealing these types of drugs," said APD Chief Joseph Chacon in an interview on Monday with FOX 7.
It’s on the radar of law enforcement and those working at local rehab and sober living facilities.
"2021 was our busiest year ever in operations," said Joseph Gorordo, vice president of outreach at Recovery Unplugged, which uses music therapy to help those dealing with substance abuse. "I’m glad people are getting help, but it kind of really illustrates the scope of the problem."
Gorordo, a former opiate user himself, is also the president-elect of the Texas Association of Addiction Professionals which helps support those working in the addiction industry.
"The U.S. drug supply is tainted with fentanyl," he said.
Opioid use spiked during the pandemic and has continued that trajectory.
"30 years ago, it was alcohol, then it was cocaine 20 years ago, now it’s opiates," said David Naylor, who had his own history with substance abuse before founding Bridgeway Sober Living in 2015. "There’s got to be a new way for healing mental health and addiction."
Naylor introduced us to Moath Al-Adli who has been in and out of rehab and sober living facilities over the years. He was one of the people who overdosed on Friday.
"I purchased a small amount of heroin, and it was laced with fentanyl," said Al-Adli. "Next thing I knew I had overdosed in the bathroom and was on my way to detox."
After leaving a detox facility on Sunday, Mo celebrated his 31st birthday on Monday, and he’s hopeful for the days ahead. "I just walked out of detox and I’ve never felt better," he said.
His story serves as a somber reminder. "Really the take-home point is that anything you use out there could be contaminated with fentanyl or with Xylazine," said Dr. Pickett.
Dr. Pickett said typical symptoms of an opioid-induced overdose include unconsciousness, small pupils, no or little breathing, and turning blue. Anyone who sees someone experiencing these symptoms should provide Narcan if possible and then immediately call 911.
Dr. Pickett said with SXSW coming up, Austin-Travis County EMS paramedics are aware of these types of overdoses and will be monitoring the downtown area, equipped with Narcan.
2 dead, 12 others taken to hospital due to suspected fentanyl overdoses Downtown
Cedar Park police say dealers in fentanyl bust used social media to distribute
Fentanyl-induced overdoses increasing, more drugs being laced with it